Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Refinements of the Littlewood-Richardson rule


Authors: J. Haglund, K. Luoto, S. Mason and S. van Willigenburg
Journal: Trans. Amer. Math. Soc. 363 (2011), 1665-1686
MSC (2000): Primary 05E05; Secondary 05E10, 33D52
DOI: https://doi.org/10.1090/S0002-9947-2010-05244-4
Published electronically: October 15, 2010
MathSciNet review: 2737282
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the prequel to this paper, we showed how results of Mason involving a new combinatorial formula for polynomials that are now known as Demazure atoms (characters of quotients of Demazure modules, called standard bases by Lascoux and Schützenberger) could be used to define a new basis for the ring of quasisymmetric functions we call ``Quasisymmetric Schur functions'' (QS functions for short). In this paper we develop the combinatorics of these polynomials further, by showing that the product of a Schur function and a Demazure atom has a positive expansion in terms of Demazure atoms. We use these techniques, together with the fact that both a QS function and a Demazure character have explicit expressions as a positive sum of atoms, to obtain the expansion of a product of a Schur function with a QS function (Demazure character) as a positive sum of QS functions (Demazure characters). Our formula for the coefficients in the expansion of a product of a Demazure character and a Schur function into Demazure characters is similar to known results and includes in particular the famous Littlewood-Richardson rule for the expansion of a product of Schur functions in terms of the Schur basis.


References [Enhancements On Off] (What's this?)

  • 1. Akin, K., Buchsbaum, D., Weyman, J., Schur functors and Schur complexes, Adv. Math., 44 (1982), 207-278. MR 658729 (84c:20021)
  • 2. Demazure, M., Désingularisation des variétés de Schubert, Ann. E. N. S., 6 (1974), 163-172.
  • 3. Fulton, W., Young Tableaux, Cambridge University Press, Cambridge, UK, 1997. MR 1464693 (99f:05119)
  • 4. Gessel, I., Multipartite $ P$-partitions and inner products of skew Schur functions, Contemp. Math., 34 (1984), 289-317. MR 777705 (86k:05007)
  • 5. Haglund, J., Haiman, M., Loehr, N., A combinatorial formula for nonsymmetric Macdonald polynomials, Amer. J. of Math., 103 (2008), 359-383. MR 2405160 (2009f:05262)
  • 6. Haglund, J., Luoto, K., Mason, S., van Willigenburg, S., Quasisymmetric Schur functions, J. Combin. Theory Ser. A, in press. Also available at arXiv:0810.2489.
  • 7. van der Kallen, W., Lectures on Frobenius splittings and B-modules, Springer, New York, USA, 1993.
  • 8. Kogan, M., RC-graphs and a generalized Littlewood-Richardson rule, Int. Math. Res. Not., 15 (2001), 765-782. MR 1849481 (2002m:05197)
  • 9. Kohnert, A., Multiplication of a Schubert Polynomial by a Schur Polynomial, Ann. Comb., 1 (1997), 367-375. MR 1630751 (99c:05195)
  • 10. Lakshmibai, V., Magyar, P., Standard monomial theory for Bott-Samelson varieties, C. R.Acad. Sci. Paris Ser. I Math., 324 (1997), 1211-1215. MR 1456289 (98g:14065)
  • 11. Lascoux, A., Schützenberger, M.-P., Keys and standard bases, Invariant Theory and Tableaux, IMA Volumes in Math and its Applications (D. Stanton, Ed.), Southend on Sea, UK, 19 (1990), 125-144. MR 1035493 (91c:05198)
  • 12. Macdonald, I., A new class of symmetric polynomials, Sém. Lothar. Combin., 372 (1988).
  • 13. Macdonald, I., Symmetric functions and Hall polynomials, 2nd Edition, Oxford University Press, New York, USA, 1995. MR 1354144 (96h:05207)
  • 14. Macdonald, I., Affine Hecke algebras and orthogonal polynomials, Astérisque, 237 (1996), 189-207. MR 1423624 (99f:33024)
  • 15. Mason, S., A decomposition of Schur functions and an analogue of the Robinson-Schensted-Knuth algorithm, Sém. Lothar. Combin., 57 (2008), B57e.
  • 16. Mason, S., An explicit construction of type A Demazure atoms, J. Algebraic Combin., 29 (2009), 295-313. MR 2496309
  • 17. Polo, P., Variétés de Schubert et excellentes filtrations, Astérisque, 173-174 (1989), 281-311. MR 1021515 (91b:20056)
  • 18. Reiner, V., Shimozono, M., Key polynomials and a flagged Littlewood-Richardson rule, J. Combin. Theory Ser. A, 70 (1995), 107-143. MR 1324004 (96i:05175)
  • 19. Reiner, V., Shimozono, M., Flagged Weyl modules for two-column shapes, J. Pure Appl. Algebra, 141 (1999). MR 1705973 (2000f:05088)
  • 20. Reiner, V., Shimozono, M., Straightening for standard monomials on Schubert varieties, J. Algebra, 195 (1997), 130-140. MR 1468886 (98h:14063)
  • 21. Reiner, V., Shimozono, M., Percentage-avoiding, northwest shapes and peelable tableaux, J. Combin. Theory Ser. A, 82 (1998), 1-73. MR 1616579 (2000a:05220)
  • 22. Stanley, R., Enumerative Combinatorics, Volume 2, Cambridge University Press, Cambridge, UK, 1999. MR 1676282 (2000k:05026)
  • 23. Taylor, B., A straightening algorithm for row-convex tableaux, J. Algebra, 236 (2001), 155-191. MR 1808350 (2002a:20047)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 05E05, 05E10, 33D52

Retrieve articles in all journals with MSC (2000): 05E05, 05E10, 33D52


Additional Information

J. Haglund
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104-6395
Email: jhaglund@math.upenn.edu

K. Luoto
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, British Columbia, Canada V6T 1Z2
Email: kwluoto@math.ubc.ca

S. Mason
Affiliation: Department of Mathematics, University of California at San Diego, San Diego, California 92093
Address at time of publication: Department of Mathematics, Wake Forest University, Winston-Salem, North Carolina 27109
Email: skmason@math.ucsd.edu, masonsk@wfu.edu

S. van Willigenburg
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, British Columbia, Canada V6T 1Z2
Email: steph@math.ubc.ca

DOI: https://doi.org/10.1090/S0002-9947-2010-05244-4
Keywords: Key polynomials, non-symmetric Macdonald polynomials, Littlewood-Richardson rule, quasisymmetric functions, Schur functions, tableaux
Received by editor(s): July 10, 2009
Received by editor(s) in revised form: November 10, 2009
Published electronically: October 15, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society